• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Vascular Dementia and links to drugs?

Lucille

Registered User
Sep 10, 2005
542
Hello all

Just a thought. Since I joined TP, I've read the odd thread written by people who are looking after a VaD sufferer. In some cases, the sufferer is on steroids (prednisolone). My mum was on high doses of these, then started suffering with memory problems. The meds were on repeat prescription and it was only when her mental condition started deteriorating that a review was undertaken. I understand that some steroids should not be taken for long periods of time - although accept that low doses are inevitable. Has anyone else any thoughts about this? It's something I've been mulling over for a while. I wondered if there might be a connection to her steriod use and her TIAs.

I'm not looking for someone to blame; but just some answers, I suppose.

Having said all this, I guess it might be "just one of those things"!
 

kazlou

Registered User
Feb 3, 2006
75
Surrey
Hi Lucille,

My mother who has vascular dementia & alzheimer's was on high doses of Prednisolene for treating her Polymalgia Rheumatica, she was on these steroids for at least 6 years and on high doses for the first 2-3 years. I would be very interested to know if these drugs do have any link to vascular dementia/ alzheimer's.
 

Kayla

Registered User
May 14, 2006
621
Kent
Steroids

My Mum was diagnosed with an acute form of rheumatoid arthritis in 1979 and was treated with a wide variety of drugs including steroids and the expensive Gold Treatment. The only drugs that seemed to have any effect were the steroids and she was taking high doses of them, particularly Prednisolone for years, even decades. Although the drugs enabled her to lead a reasonably active life, with dog walking, gardening and enjoying her grandchildren, the downside was a whole collection of unpleasant side effects.
These included, skin rashes, itching and nausea, indigestion and generally feeling unwell. She liked drawing and painting, doing jig-saws, playing scrabble and reading. In 1999 she even got a computer and has written her life story, which is quite humourous and interesting. Her memory started getting bad and she lost track of time, needing to go into a care home in 2005 after several falls. Unfortunately she fell again, broke her hip and is now in a nursing home. There were several months of distress and absolute confusion, but she seems to have more or less settled down now. She remembers past events, but gets confused with times and lives in a dream world. She is the same Mum in personality, but now very frail and unable to do much. Fortunately she has made a friend in the NH.
I am convinced that the steroids are the cause of her vascular dementia, but if she hadn't taken them she would have been in even greater pain, and would have become more disabled earlier. She bravely dealt with her health problems over many years and now is fed up, but still quite cheerful considering she is stuck in a chair. When I visit she still knows me and makes little jokes. There needs to be more research on all aspects of health care, as one condition such as rheumatoid arthtritis, can indirectly lead into another like vascular dementia.
When Mum was very distressed, I found this forum very comforting, because other people were in a similar position. It seems to me that no two dementia patients are the same and every situation is unique, depending on how other family members and friends help or hinder.
Thankyou everyone who has given me good advice or at least somethig to think about. I will keep you informed on Mum's progress.
Kayla
:)
 

Lucille

Registered User
Sep 10, 2005
542
Thanks Kazlou and Kayla for your responses. It's interesting that prednisolone features pre-VaD. Kazlou, my mum also suffered from PMR. I did ask the doctor whether there could have been any side effects from the prednisolone, but he said no. But then, he said her VaD was "just old age" and wasn't interested in helping us, so it's not surprising he wasn't interested in my thoughts on the steroid use. Fortunately, I pursued the memory side of things and eventually obtain a referral. I might do some research on the internet and further afield to see if I can find anything out.

Will keep you both posted.
:)
 

Helena

Registered User
May 24, 2006
715
High Blood Pressure is the major precursor of VD however the newer Cox 2 Inhibitor drugs that were introduced are also known to trigger VD

My Mother is 90 and has had High BP for 30 years

She had recently started skipping her meds and now in hospital refuses to take them anyway ........its her right and I have no intention of stopping that

No one has a right to force feed drugs

I am sure that Cox 2 Inhibitor drugs that were added to my mums prescriptions 2 years ago have speeded up the slide into VD

She also has Small Vessel disease (Binswangers ) but theres so little info on that i have no idea whats implicated

However my Mother has never taken steroids and at 90 something has to give and wear out and we all have to die of something

truth is we are living too long
 

Lucille

Registered User
Sep 10, 2005
542
No news is ... no news

Hi all

Had a meeting with my mum's consultant yesterday. Two things proved to be of interest. He asked me what dose prednisolone mum was on and asked me to see if her GP could reduce it 'as it's a very strong drug' ... mmm tell me something I don't know.

Secondly, not that interesting, more exasperating, really. He asked me the following question:

"Can you tell me the reason why Dr X (prev. consultant) prescribed the particular drug your mother is taking for her VaD/AD as it's not usually the first course of action."

This from a man who had her file on his desk and is a consultant in elderly care.

Dear reader, I told him!:eek:
 

English Lady

Registered User
Jan 14, 2007
23
Essex
Not surprised!

Why doesn't this surprise me? GPs are often really NOT geared up to deal with dementia. And they certainly have no concept of what it is like to look after someone with the condition.

Not saying ALL GPs of course, just some I know!;)
 

MayGal

Registered User
Jul 9, 2016
2
When I started looking on these forums it was to see if methotrexate injections given to my dad since 2009 may have caused his dementia. Now I am wondering if it is cortisone. Almost as soon as he started taking these drugs he started having problems with memory and speech. How can I find out? He is still on these drugs for RA and now In a home. If he stopped these drugs could things improve after all this time?
 

Ed1964

Registered User
Jan 18, 2012
121
Hi, Lucille (and others here).
The short answer seems to be 'yes'. Google the term 'steroids and dementia' or even 'steroid dementia.'
There are many,many articles on the subject, including prednisolone. There may even be some heartening news there.

There is already a known link between 'old fashioned' anti- depressants and dementia. I have long been certain that my mum's dementia and the resultant situation was brought on by medication.

One thing I'm sure of. If you weren't ill before you took pill 'a', but you were ill afterward, then pill 'a' caused it.

Recently, my mums consultant has been weaning her off dementia meds - and mum is much more herself though a lot of the damage is done.